Jump to content



   arrowShare this page:
   

   Get email alerts  Subscribe to FREE Celiac.com email alerts

 
Ads by Google:
Celiac.com Sponsor:                                    


Photo
- - - - -

When To Wean Of Antidepressants


  • Please log in to reply
5 replies to this topic

#1 megsybeth

megsybeth

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 140 posts

Posted 23 October 2012 - 07:24 PM

I was diagnosed with celiac about two weeks ago and have been on the gluten-free diet since then. I was very lucky to immediately get a lot of my energy back. Also sinus pain which I often get from environmental triggers has greatly improved. I'm wondering if anyone has experience weaning off zoloft and could give me advice as to when in the recovery it might make sense.

I'm pretty new to zoloft. I got on it about four months ago. I went to my doctor with horrible canker sores and insomnia. I told her I didn't feel sad but just felt like I couldn't get my head above water, that my immune system was not really doing its job. So we tried an antidepressent and it did give me a boost of energy.

I now realize a lot of where that under water feeling came from. Of course I wouldn't change my dosage without talking to my doctor, but I have a feeling that she will want to push me to stay on at least a year (she said she likes her patients to try them that long). What have your experiences been like? Do you think I should expect some highs and lows with my recovery and wait a while to change anything? Or did you feel like you wanted to just get rid of extra stomach irritants, which I'm leaning toward (I had heart burn from hell this morning).

-Megan
  • 0

Celiac.com Sponsor:

#2 shadowicewolf

shadowicewolf

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 2,751 posts

Posted 23 October 2012 - 09:06 PM

See if you can get the doctor to drop the dose by half, then go from there.

It is also possible that the med is causing the heartburn issue (I have GERD so i understand fully the hell of waking up to it). I suggest poping some tums for it. I believe their main line (not the smoothies or whathave you) are gluten free. I use the peppermint ones.

Or, it might even be better to try and ask her to take you off fully. I'm thinking that the majority of your issues were caused by gluten, and as such, the medication really isn't needed.
  • 0

#3 my3monkees

my3monkees

    Community Member

  • Advanced Members
  • PipPipPip
  • 39 posts

Posted 24 October 2012 - 06:22 AM

I'm not very familiar with Zoloft, but I have taken both Paxil and Effexor.
I would wait at least a few more weeks to a couple of months into the diet. The diet is enough of s stress right now.
What doctors don't often tell you with anti-depressents, is that they are a awful to back off of.
It took me almost 6 mo. to come off the Effexor and I was on a low dose!!
What ever you do, don't stop cold turkey!
  • 0

#4 JonnyD

JonnyD

    Community Member

  • Advanced Members
  • PipPipPip
  • 43 posts

Posted 24 October 2012 - 06:33 AM

I was diagnosed celiac almost 2 years ago now. I recently started generic zoloft (sertraline) at the 50mg level. It's been a couple months and I plan to give it at least a year before deciding to keep it or go off.

I'd caution you about making too many changes at once. When you do that, you don't know what's causing the effect. Is a bad day from a glutening or a result going off the antidepressant? I'd suggest getting a handle on the gluten free lifestyle first. It took me a good year to be fully comfortable on it.
  • 0

#5 BabsV

BabsV

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 390 posts

Posted 24 October 2012 - 03:28 PM

I was diagnosed with celiac about two weeks ago and have been on the gluten-free diet since then. I was very lucky to immediately get a lot of my energy back. Also sinus pain which I often get from environmental triggers has greatly improved. I'm wondering if anyone has experience weaning off zoloft and could give me advice as to when in the recovery it might make sense.

I'm pretty new to zoloft. I got on it about four months ago. I went to my doctor with horrible canker sores and insomnia. I told her I didn't feel sad but just felt like I couldn't get my head above water, that my immune system was not really doing its job. So we tried an antidepressent and it did give me a boost of energy.

I now realize a lot of where that under water feeling came from. Of course I wouldn't change my dosage without talking to my doctor, but I have a feeling that she will want to push me to stay on at least a year (she said she likes her patients to try them that long). What have your experiences been like? Do you think I should expect some highs and lows with my recovery and wait a while to change anything? Or did you feel like you wanted to just get rid of extra stomach irritants, which I'm leaning toward (I had heart burn from hell this morning).

-Megan


Don't do anything without speaking with your doctor first. Weaning off antidepressants should not be done on your own!

Did you ever get a diagnosis or depression or anxiety (I had the anxiety issue prior to my diagnosis) or did the doctor (a GP? psychiatrist?) just want to try them to see if they helped? The period right after diagnosis can be rocky for a lot of people -- I know I cycled through relief and happiness to finally having a diagnosis to explain my wretched health situation but also stress (lots of stress at times) while I sorted out the new lifestyle. Sometimes all of those feelings in one afternoon!

I can say I got tired of taking the meds the doctors had put me on as they really deadened my emotions (I was the poster child for apathetic) but when the doctors tried to switch me to others they all made me intensely ill (I had all those 'rare but serious' side effects!) They didn't want me to go off the meds over the winter because they said patients have more success weaning off in the spring when the weather is getting nicer and the sun is out. At least that is what they told me...

So once spring arrived I pushed really hard to get off the meds to see if I could go without. I can say that the psychiatrist I had to see (my hubby works for the US government and we were living overseas and it was required I see a psychiatrist...that's a whole 'nother story) was resistent to having me go without. After talking with others it sounds like he was big on medicating people...The GP I was working with figured we could give it a try because I could always go back on something if it looked like I needed it. I weaned off which was a brutal several weeks -- discontinuation syndrome (they don't like to call it 'withdrawal') can cause a whole host of symptoms. But I've been off them since April this year and I'm doing just fine.

You really need to talk about this with your doctor. Get a second opinion if you feel like you need it and can afford it.

And never never never go cold turkey off these sorts of meds.
  • 0

#6 shadowicewolf

shadowicewolf

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 2,751 posts

Posted 24 October 2012 - 04:21 PM

Or acid reflux meds for that matter. I did that once.... never again.
  • 0


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users

Celiac.com Sponsors: